Aa
Aa
A
A
A
Close
Avatar universal

Why does my 28-year-old son have high blood pressure

As I said he’s 28 years old and never smoked, drinks  socially. Works out religiously and very careful about what he eats he finally established with a primary care physician because he didn’t have one and he was experiencing a lot of facial neck and hand flashing. He would just all of a sudden be sitting there working on his computer and turn red. He’s always had very sweaty palms but nothing like this is blood pressure proved to be somewhat high 148 to 156/87-95. He is on Amolidine? Now he is losing hair. Is there any correlation between that and the blood pressure medication. I know there have been issues with that particular bp meds. I am urging him to see a cardiologist and I also feel he needs to see an endocrinologist and have his a thorough thyroid work up done. his primary care only checked his TSH & F4. I have hypothyroidism and I do understand it is a very genetically passed on often. Given his age I would not suggest that route but some of his symptoms remind me to much of what I am going through. I think the thing I don’t understand is his blood pressure his cholesterol and lipid labs were fine
Really appreciate some suggestions or knowledge
5 Responses
134578 tn?1614729226
If the medication you mentioned is Amlodopine, can cause flushing.  Possible side effects named are    swelling, excess fluid in the lungs (pulmonary edema), headache, fatigue, palpitations, dizziness, nausea and flushing.

Some possible causes of high blood pressure include kidney disease, hormonal imbalance, and drugs including cocaine or alcohol. Contributors could be sedentary lifestyle or excessive salt intake.

Your son's doctor needs to do some more analysis of his symptoms and come to a clearer conclusion, and At the least, the doc should adjust his medications.
2 Comments
TY. I am insisting that he sees a cardiologist. So I hope he will.
In the meantime it would be a good idea for him to call the doctor who prescribed the Amlodopine and explain he's having side effects, in hopes of getting the medication amount adjusted right away rather than waiting to see a specialist.
Avatar universal
I'm concerned that a young guy would be put on a drug because of one test.  Often people have high blood pressure when they go to the doc.  It's a weird anxiety reaction people have, so a lot of people get this.  That's why it's useful to get more than one test of BP rather than prescribe meds that can have serious side effects in an otherwise very healthy person, at least as you describe him.  I'd want to see him get tested over a period of time.  It's even possible these days to get tested at home with your phone, I believe, and while it's not as accurate, if it repeatedly shows he's perfectly normal then it would give reason to suspect that one test.  You also said he was tested for F4, do you mean T4?  If he was, he had a pretty thorough thyroid test, especially since he has no symptoms of thyroid problems other than this one test.  I get that he is having flushing, and I do agree with you that a specialist is probably a good idea, as general docs are, you know, general.  But again, if it were me, I'd ask for a few more tests to see if this was a thing.  If it were a thing, than you'd be on good ground to try to find out why before just being put on medication unless your doc thinks he's about to have a major event.  Which is possible, I wasn't there, but if he does think that, he should have referred your son to a specialist.  I agree about calling the doc about the side effects in the meantime.  To me, you've got good reason to have concerns, but I don't think a doc has nailed the reason for it yet.  Peace.
1 Comments
If your son was prescribed a blood-pressure lowering medication on the evidence of only one doctor visit, I would second the suggestion that this seems kind of hasty. Does your son have a blood-pressure cuff? (They're not expensive.) He could take his own blood pressure several times a day at different moments, and track whether the baseline always seems high. A doctor shouldn't be puzzled about someone having high blood pressure but not having elevated levels of cholesterol or lipids, he should re-check the blood pressure to be sure the reading was accurate and consistent.
973741 tn?1342342773
Familial hypertension is real.  I found out that I'm prone to it during my first pregnancy when I had pregnancy hypertension. Normally though, they track BP over a period of time. They tell you to get a reliable blood pressure cuff (I got one on Amazon) and you take your BP two to three times a day at different times and record it.  Three months is a good period of time to collect this data for the doctor to them see what is going on.  At THAT point is when medication comes into play usually if it it looks like the readings remain consistently high.  I also think that diet, losing weight if needed and exercise are essential at controlling hypertension regardless of the age of someone.
Avatar universal
I do not think Amlodipine would cause loss of hair but high BP can but most of all stress causes loss of hair and indeed high BP
Avatar universal
Hi there. I have been taking Amlodipine 5mg tablets along with Lisinopril 20mg tablets, one daily for several years and if anything can always tell when my blood pressure is up although it is manageable. That said i did read some time ago that both these tablets had been voted by American users that these were the worst ever tablets for blood pressure. I mentioned this to my current Doctor and he said rubbish and that were were excellent. This Doctor is not my usual one as i had to change when i moved address as i was out of the catchment area, even though i was not bothered about that and neither was my Doctor. My blood pressure problems started when i was 35 and having fuzzy although not painful sensations in my head and i said to him we are talking about the control tower here, to which he laughed and wrote that down. I said no using that line in you're seminars or i shall do you for plagiarism haha. my Doctor said to me young men of 35 do not die of heart attacks. I said say that to Richard Beckinsale. He said who, so i explained. He was a much loved British actor and died at 35 of a massive heart attack. He took my blood pressure, then he took it again and when he did it a third time i thought he is getting the message at last. I started off with a very good American brand tabled called Tenormin which for me was excellent. That said our bodies and needs alter over time, plus research constantly is improving medications, but i am still thinking i could be having a better medication. I would constantly be barracking my Doctor to get the right solution if i were you. Best of luck. P.S. Richard Beckinsale's Daughter is probably better known to you in the States. She being Kate Beckinsale.  He also Has Samantha Beckinsale :-)
Have an Answer?

You are reading content posted in the Hypertension Community

Top Healthy Living Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.